Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

Periodicity Domains and the Transit of Venus

Andrew J. Simoson
The American Mathematical Monthly
Vol. 121, No. 4 (April), pp. 283-298
DOI: 10.4169/amer.math.monthly.121.04.283
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.121.04.283
Page Count: 16
  • Download ($19.00)
  • Cite this Item
Item Type
Article
References
If you need an accessible version of this item please contact JSTOR User Support
Periodicity Domains and the Transit of Venus
Preview not available

Abstract

Abstract A transit of Venus occurs when it passes directly between the Earth and the Sun. A straightforward linear algebraic model for the orbits of Earth and Venus—essentially using one parameter, namely, the relative angular velocity σ of Venus—is powerful enough to generate respectable transit year predictions. We generalize, allowing σ to vary; uncover an algebraic analog for predicting transits; and show that time cycles for transits are what they are because each σ is sufficiently close to a suitably simple rational number, which for Venus is 13/8 , and which in turn induces a modulo 8 shuffling of successive transit years by a factor of 3.

Page Thumbnails